Man, where to start..... Your problem is complex. I understand that you have tried Welbutrin and Lexapro for your diagnosed depression and they did not offer any relief for you. It may be possible that these just were not the right meds for you.
Can you try to explain in exact detail what symptoms your now experiencing?
Your exact symptoms can tell a lot about what AD meds you should be on, or if you even need them. Are you currently under the care of a Psychiatrist that has experience in treating depression related illness?
To answer the questions . . .
The combo of Wellbutrin and Lexapro were the first run - that is where all the cognitive issues started for me. Those issues were the reason I was changed over to Cymbalta. I went off Cymbalta for 3 main reasons: #1 I believe this medication made me VERY tired and made me not really care about things I SHOULD have cared about (like the fact I was going broke/bankrupt), #2 This medication made me sweat in my sleep A LOT - like soak my bed so bad I had to replace my mattress twice in a year and #3 I could no longer afford to pay $140.00 a month.
As far as symptoms I NOW have, I wouldn't say I have any symptoms that would relate to depression. The issues I am concerned with now are related to changes that occurred in my cognitive abilities that came about 4 years ago shortly after going on the combo of Wellbutrin and Lexapro. Although there has been SOME improvement since I went off those meds, I am not "back to normal" - FAR from it. Memory is very poor, NO multi-task abilities, no energy (NEED naps and really COULD sleep continually), poor coordination, involuntary muscular movement, I still tend to "zone out" like just stare off without focusing on anything - I still do really DUMB things like stop at green lights, turn the left signal on when turning right, sit at stop signs (apparently waiting for them to turn green?!), driving off with my coffee cup on the roof of my car, driving away from the gas pump with the nozzle still in the car, forgetting what things are called, forgetting names of people I have known for a very long time, typing wrods that ryhme with the word I mean to type - just very very absent mined things. It is almost as if I have had some kind of a stroke (that is why they did the MRI). NONE of this is a joke - this is 100% serious and really NOT funny. You don’t know me so you will have to trust me when I say, this IS NOT me. I WAS a very with it person - very independent with an extremely strong work ethic. I was financially secure - made good money, owned my own home plus a rental, owned two nice vehicles free and clear. I worked 60+ hours a week and made OK money. That has ALL changed - everything I had worked for in my 20's is now 100% gone - sort of like what happens to people who get into drugs BUT I have NEVER done any drugs and since the age of 22, I rarely drink at all. Very frustrating to realize that even after putting 100% faith in the docs, they have NO answers. I guess it’s true - they call it a practice because thats exactly what they are doing and we have to be patient while they practice because it will take them time to figure it out. Well, unfortunately, my insurance, my time, my money and my patience all ran out at the same moment and I am left in a dysfunctional state.
No, I am no longer under the care of any doctor - I have no more money and have no insurance.
I hope that answers some of the questions . . .
The way you described your current symptoms is exacty how I felt before I started taking AD medication. My Depression made me feel exausted, forgetful, Anxious, and dark all the time.
I also had tried 3 months on Cymbalta and it did little for me too. What other meds besides Welbutrin, Lexapro and Cymbalta have you tried?
For the most part . . .none. The doc put me on Provigil for a short time - I think in an attempt to increase energy but it had LITTLE effect no matter how much I took. I used up the samples but never filled the prescription due to lack of any bennefit. Other than those meds, thats all I have been on. I talked to the doc about changing meds but he said Cymbalta was the very best for the combination of concerns - given the fact it was supposed to decrease sleepiness and I think because I was no longer feeling "depressed" he may have thought it was working for me as far as sadness related concerns - but I was 100% clear that I felt MESSED up and found it far more important to address the other, more important issues. What did you find that works for you?
Let me start by saying that my own personal experience with ADs is limited. My daughter is tapering off Lexapro that she's been on since Oct 07 so not a really long time. Because of her being on it I've read everything I can find on Lex including through several forums.
First I'll say that it is hard to figure out how much is "you" and how much are the meds. With my daughter it's especially true since her problems with depression and anxiety began because of an illness and were worsened by a break-up.
Here's what I will say. From reading many people's experiences with Lexapro what you are describing are common complaints. The other thing seems to be that (from how I understand it) the changes in brain function caused by the ADs can take a long time to truly recover from. Your own body chemistry has to take over and it can be a slow process. The time period I've been reading is up to 18 months with improvement along the way (though some ups and downs).
My daughter is taking supplements that are supposed to help somewhat and I don't think will hurt. She is taking Omega 3 fish oil, magnesium, lecithin, inositol, Vit C, and whey protein. A good diet and avoiding the obvious such as caffeine and alcohol are supposed to help too along with some exercise.
It's of course important to rule out the physical possiblities and consulting doctors when in doubt.
Best of luck to you.
I think your doc was way wrong when he told you that Cymbalta was the best medication for your symptoms. The symptoms of my Depression are VERY much like the ones you described and Cymbalta actually made me worse. That doctor was making that assumption simply because Cymbalta is a more energizing AD med because it's an SNRI. Your not the first person I have talked to that has gotten bad results with Cymbalta. It's way over rated IMO.
When I don't take my meds I feel exactly like you described. Dull minded, fuzzy, forgetfull, exausted, fatuged, sleepy, absent minded, and just out of it.
For me Effexor worked very well at eliminating these symptoms. After 4 years on Effexor it slowly stopped working and I was switched to the Tri-Cyclic Antidepressent Nortriptilyne which has worked VERY well too.
Do a Google search on "Neurephinepherine depletion in the brain."
This is my depressive condition and I have found ways to combat this imbalance with Medication and Amino acids as well as specific vitamins and Omega 3.
I just mention this because your symptoms sure sound a lot like mine. BTW if Neurephinepherine Depletion is your problem, then it's no wonder that Lexapro didn't help you. Lexapro is an SSRI medication and does not effect Neurephinepherine Reuptake in the brain.
Keep in touch and I will share with you what has worked for me. Maybe your suffering from the same issue as me. It took me a long time to figure it out and trust me the Doctors were little help.